Nitrous oxide myelopathy in an abuser of whipped cream bulbs

Helmut Butzkueven, John O. King

Research output: Contribution to journalArticleResearchpeer-review

45 Citations (Scopus)

Abstract

A 23 year old man presented with a severe posterior column myelopathy related to prolonged nitrous oxide abuse obtained from whipped cream bulbs. The site of pathology was identified by magnetic resonance imaging (MRI) and somatosensory evoked potentials. The mechanism of toxicity involves inactivation of vitamin B 12 dependent enzymes. Appropriate treatment with methionine and vitamin B 12 was instituted quickly with good neurological outcome. There are major concerns regarding the availability of nitrous oxide in supermarkets. (C) 2000 Harcourt Publishers Ltd.

Original languageEnglish
Pages (from-to)73-75
Number of pages3
JournalJournal of Clinical Neuroscience
Volume7
Issue number1
DOIs
Publication statusPublished - 1 Jan 2000

Keywords

  • Anaesthetic toxicity
  • Myelopathic disorders
  • Nitrous oxide toxicity
  • Substance abuse

Cite this